Nebraska, 2009

Hail in Nebraska, July 7, 2009

July 7, 2009 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm produced heavy rain and some hail over northern Sioux county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm produced heavy rain and some hail over northern Sioux county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 12:40 PM MST, 6 hours 49 minutes earlier.

Area forecast discussion, Jul 7, 12:40 PM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT TUE JUL 7 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
WEAK COLD FRONT PASSED THROUGH THE CWA THIS MORNING LEAVING IN ITS
WAKE A BEAUTIFUL DAY. FOR MOST OF THE WY PORTION OF THE CWA DEW
POINTS HAVE FALLEN BACK INTO THE 40S FOR A CHANGE... WHILE STILL IN
THE 50S IN THE PANHANDLE. LAPS DATA SHOWING LOTS OF INSTABILITY
BUT OBSERVATIONS SHOWING MAINLY CLEAR SKIES. FINALLY SEEING SOME
CUMULUS CLOUDS DEVELOPING AND DENVER RADAR HAS A COUPLE OF
RETURNS. LOOKS LIKE ANY STORMS THAT DEVELOP WILL BE BE LATE THIS
AFTERNOON OR INTO THE EVENING. ANY STORMS THAT WOULD DEVELOP ARE
NOT EXPECTED TO BE SEVERE. WEDNESDAY LOOKS LIKE IT WILL BE THE
WARMEST DAY OF THE WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE
90S... WHICH WOULD BE THE FIRST TIME AT MANY PLACES INCLUDING
CHEYENNE. ALTHOUGH AN ISOLATED STORM CANNOT BE RULED OUT TOMORROW
IT LOOKS LIKE MOST AREAS WILL REMAIN DRY. IN ADDITION TO THE WARM
CONDITIONS IT WILL ALSO BE A LITTLE BREEZY ESPECIALLY IN THE WIND
PRONE AREAS OF SOUTHERN WY. ON THURSDAY ANOTHER FRONT WILL PUSH
THROUGH THE AREA AND BRING A LITTLE COOLER TEMPERATURES AND A
CHANCE AGAIN OF ISOLATED THUNDERSTORMS.

.LONG TERM...THU NIGHT THRU TUE...UPPER RIDGE WILL BE GRADUALLY
BUILDING NWWD INTO THE REGION AT THE START OF THE PERIOD.  MODELS
HINT AT A WEAK UPPER FTR THU NIGHT CROSSING THE REGION.  AMPLIFYING
UPPER TROF OVER THE ERN U.S. WILL KEEP SFC HIGH PRES OVER THE CNTRL
U.S. WHICH WILL RESULT IN MAINLY SFC SELY WINDS OVER FAR SE WY INTO
THE PNHNDL...WITH A WEAK QSTNRY FNT NW-SE ACROSS SE WY.  TSTMS CHCS
REMAIN FOR FRI AFTN/EVENG...BUT LOOK LIKE A LITTLE BETTER CHCS ON
SAT AND SUN.  BOTH GFS AND EURO ALSO SHOWING A RETURN OF SOME MID
LEVEL MSTR INTO THE AREA BY SAT AFTN ON THE W/N SIDE OF THE LARGE
UPPER HIGH OVER NM/TX PNHNDL.  TEMPS REMAIN ABOUT THE SAME THRU THE
WEEKEND...NEAR NORMAL.  MODEL DIFFERENCES SHOW UP BY START OF NEXT
WEEK CONCERNING THE EJECTION SPEED OF THE PAC NW UPPER TROF.
OPERATIONAL 12Z GFS IS SLOWER THAN 00Z/06Z GFS WITH THE FTR...BUT
STILL FASTER THAN ITS 00Z AND 12Z ENSEMBLE MEAN.  EURO HAS BEEN MORE
CONSISTENT WITH THE SPEED OF THE FTR...WHILE 12Z UKMET IS A LITTLE
SLOWER THAN OPERTNL 12Z GFS AND EURO...MORE LIKE THE 12Z GFS
ENSEMBLE MEAN AT 12Z MON.  MON AND TUE MAY END UP BEING MORE ON THE
QUITE WARM SIDE IF UPPER RIDGE GETS SQUASHED BY THE EJECTING PAC NW
SYSTEM...RESULTING IN MORE OF A W/SW LOW LEVEL FLOW.  UNCERTAINTY
ABOUT THIS UPPER FTR POINTS TO A CONTINUED SLGT CHC OF LATE DAY
TSTMS MON INTO TUE.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. THE
ONLY FLY IN THE OINTMENT WOULD BE SOME VERY ISOLATED THUNDERSTORMS
THAT COULD PRODUCE SOME LOCALIZED MVFR CONDITIONS. ALSO SOME LOW
CLOUD CEILINGS ARE POSSIBLE WEDNESDAY MORNING IN THE NEBRASKA
PANHANDLE.

&&

.FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY MORNING HOWEVER
WEDNESDAY WILL BECOME SOMEWHAT BREEZY WITH MUCH DRIER AIR WORKING
ITS WAY INTO WESTERN PORTIONS OF THE DISTRICT. THUNDERSTORM
ACTIVITY WILL BE ALMOST NON-EXISTENT ON WEDNESDAY THOUGH SO AT
THIS TIME FEEL CRITICAL VALUES WILL NOT BE MET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE...GRIFFITH
Hazardous weather outlook, Jul 7, 9:45 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE JUL 7 2009

NEZ001>003-019>021-054-055-WYZ059>070-081645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING BUT AT THIS TIME NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS OVER THE AREA EACH DAY FROM THURSDAY THROUGH
MONDAY. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 7, 5:17 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
07/07/2009  E0.50 INCH       PLATTE             WY   CO-OP OBSERVER

&&

DDEAL
Local storm report, Jul 7, 5:22 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
622 PM MDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
07/07/2009  E1.00 INCH       PLATTE             WY   PUBLIC

&&

CAH
Local storm report, Jul 7, 5:45 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             GUERNSEY                42.27N 104.74W
07/07/2009  E0.50 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

DDEAL
Local storm report, Jul 7, 7:15 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             JAY EM                  42.47N 104.36W
07/07/2009  E0.25 INCH       GOSHEN             WY   TRAINED SPOTTER

            SOME VERY HARD RAIN FELL WITH LARGE PUDDLES AROUND THE
            YARD. THE RAIN IS ALMOST OVER.

&&

DDEAL
Local storm report, Jul 7, 7:19 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT TUE JUL 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             24 S DOUGLAS            42.41N 105.39W
07/07/2009  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Jul 7, 7:26 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
826 PM MDT TUE JUL 7 2009

NEZ001-002-080315-
DAWES-SIOUX-
826 PM MDT TUE JUL 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND NORTHWESTERN
DAWES COUNTIES UNTIL 915 PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTROSE...OR 26 MILES SOUTH OF EDGEMONT...
MOVING EAST AT 10 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
July 7, 7:29 PM MST
Where
Sioux County, 16 mi N of Harrison
Measured
0.88 in hail
Reported by
Public
Coordinates
42.912, -103.870

Thunderstorm also produced 2.40 inches of rainfall at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170180.